Tourette’s Syndrome and Parkinson’s Disease

Two illnesses so disparate, one characterized by sudden repetitive tics, the other by stooped posture and slowness, have some aspects in common. People with Tourette’s control their tics to some degree; their movements were coined ‘unvoluntary’, by the well- know movement disorder specialist Tony Lang because they lie in the grey zone between willed actions and uncontrollable performance. Patients with levodopa-induced chorea are at the mercy of their movements; their actions are involuntary, uncontrollable by the patient.

People with Tourette’s appear to have exquisitely sensitive dopamine receptors. Patients who have had PD for many years and been treated with medications, develop very responsive dopamine receptors in reaction to the depletion of dopamine- rich cells. As the population of the dopamine containing cells within the substantia nigra dwindles, the receptors in the striatum become more capable of responding to the slightest increase in the neurotransmitter. For PD patients, the ultra- sensitive receptors cause levodopa-induced chorea, the uncontrollable dance-like movements of the limbs, head and torso. For the person with Tourette’s, they bring on grunting, coprolalia (swearing) and repetitive movements.

A young patient sought help in managing a tic disorder. Diagnosed in early years with attention deficit, hyperactivity disorder, the young student took Ritalin. Ritalin, or the generic methyphenidate, is a mild central nervous system stimulant, prescribed for adults with narcolepsy- a disorder of random sleep episodes and excessive daytime fatigue. In children, the drug has an inverse affect, rather than perking them to wakefulness, it enhances the ability to focus, control one’s actions, and remain still or quiet. Physicians typically avoid prescribing the drug to adults with ADHD because it speeds them up, increasing the hyperactivity they already possess. The student received a prescription from a prior neurologist for the drug Adderall, an amphetamine, commenting the medication turned the patient into a jack-in-a -box. The specialist nodded; surprised the medication would be favored for someone with underlying tics, as it would magnify them.

The physician recommended pimozide, having the brand name Orap. Purported to improve the tics of 70% of patients who use it, the medication belongs to the class of drugs known as major transquilizeers which block the activity of dopamine in the brain. However, in small doses the specialist thought it appropriate for tics, in larger doses and with long-term use, the drug can cause tardive dyskinesia, a syndrome of involuntary movements brought on by chronic blockade of dopamine receptors. They discussed alternative treatments including a medication known as Xenazine (tetrabenazine). Tetrabenazine is a medication that depletes dopamine storage and was recently approved for the treatment of chorea associated with Huntingtons disease. However, it has long been used in Europe and Canada to treat the tics of Tourettes syndrome. In the USA, doctors can use tetrabenazene for treatment of tics, but insurance may not cover the cost because it is not officially approved for this use.

Close

Your Name (required)

Your Email (required)

Subject

Your Question